Review

Hidden Plague of Thiazide Induced Hyponatremia among Elderly Patients

Akhila Eldo Parambi1, Selin Chiriyankandath Joy2, Mazhuvancherry Kesavan Unnikrishnan2, Prashant Chandra2★★ Corresponding author

  1. 1Department of Pharmacy Practice, Nehru College of Pharmacy, Pampady, Thrissur, Kerala, INDIA.
  2. 2Department of Pharmacy Practice, Amrita School of Pharmacy, Amrita Vishwa Vidhyapeetham, Amrita Institute of Medical Science, Ponekkara, Kochi, Kerala, INDIA.

CORRESPONDENCE

Prashant Chandra

Department of Pharmacy Practice, Amrita School of Pharmacy, Amrita Vishwa Vidhyapeetham, Amrita Institute of Medical Science, Ponekkara, Kochi, Kerala, INDIA.

prashantc@pharmacy.aims.amrita. edu

Received: 04-05-2024; Revised: 30-05-2024; Accepted: 21-07-2024.

Volume 16, Issue 4 · pp. 673–680 · PUBLISHED · DOI: 10.5530/jyp.2024.16.86

View on JYP original site ↗

ABSTRACT

Thiazide Induced Hyponatremia (TIH) is one of the main causes of fatal hyponatremia among elderly. The global and Indian prevalence ranges from 4-14% and 30%, respectively. This paper reviewed the clinical implications of thiazide usage and its side effect especially hyponatremia from the global and Indian perspective. A literature review was performed using databases such as PubMed and Google Scholar between January and May, 2023. This review deals with prevalence, mechanism of TIH development, risk factor, signs and symptoms, mortality, treatment modalities of hyponatremia, pharmacist roles and prevention. Advancing age, female gender, alcohol consumption, low body mass index, several medications such as antidepressants, antiepileptics, corticosteroid withdrawal, hydrochlorothiazide, indapamide, etc., are also the risk factor for TIH. The signs and symptoms include headache, lethargy, mental confusion, etc., The mortality rate in India varies from 7-51%. The management is influenced by the presence or absence of neurologic symptoms. Treatment involves stopping thiazides, maintaining a regular diet (especially K+ supplements), limiting water intake, furosemide administration and administering isotonic saline or hypertonic saline in case of severe hyponatremia. Clinical pharmacists have an important role in identifying and managing TIH. Early diagnosis, better management and prevention strategies improve the quality of life among elderly.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Parambi, A. E., Joy, S. C., Unnikrishnan, M. K., & Chandra, P. (). Hidden Plague of Thiazide Induced Hyponatremia among Elderly Patients. Journal of Young Pharmacists, 16(4), 673–680. https://doi.org/10.5530/jyp.2024.16.86